Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online
Ask a Urologist   »  

Under going external beam radiation for low grade prostate cancer. Why does it burn when I urinate and why is it frequent?

User rating for this question
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6593 Questions
I am under going external beam radiation for low grade prostate cancer. Have had 4 weeks of treatments. I have deveoped a strong burning at times when I urinate. I have been checked and there is no infections.It is mainly in the evening. I have been taking AZO and tylynol . Which does not do much.I drink plenty of water and take flomax and cranberry pills. At times I have to double void to empty my bladder . Is this a affect on the radiaton or what?
Posted Thu, 5 Jul 2012 in Urinary and Bladder Problems
Answered by Dr. Pavan Kumar Gupta 1 hour later
Hello and thanks for the query.
You are right.These symptoms of yours are the side effects of radiotherapy and is called as radiation cystitis.
You may find you have to pass urine more often than usual. And you may have a burning feeling when you do.  The radiation has inflamed the lining of your bladder. This may get worse as you go through your course of treatment. But it should get better within a few weeks of finishing. It will help if you drink plenty of fluids. Some people think particular drinks can help, such as cranberry juice or pills as you are taking them. Cranberry juice can increase the effects of warfarin (a blood thinner or anticoagulant). So don't start drinking cranberry juice if you are taking warfarin.

You may find that some drinks can make the bladder worse, such as tea and coffee. You can experiment for yourself and see what works for you. You should avoid potassium citrate, an old fashioned remedy for cystitis. 

These effects usually disappear within a few weeks of finishing your treatment.
I hope to have answered your query however you may revert to me for any further query.
Best of luck.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor